Michigan, 2022High Wind in Michigan, June 16, 2022
June 16, 2022 · NWS MQT · 1 event in 1 county or zone
Strong west-northwest wind gusts to 60 mph occurred at the Houghton County Airport late afternoon on the 16th in wake of a cold front passage from the prior day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west-northwest wind gusts to 60 mph occurred at the Houghton County Airport late afternoon on the 16th in wake of a cold front passage from the prior day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 1:54 PM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 16, 1:54 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
254 PM EDT Thu Jun 16 2022
.SHORT TERM...(Through early this evening)
Issued at 116 PM EDT THU JUN 16 2022
Mostly sunny skies this morning gave way to increasing cloud cover
from west to east today as the next cold front descended on the
region. This largely put a pause on today's heating, ultimately
capping highs in the west near 70F and in the east in the mid-upper
70s, except by Lake Michigan where the lake worked to moderate temps
and limit much above 70F. Some light rain showers were observed
moving through northwestern Wisconsin and a strong low level jet
moved overhead. With the little bit of mixing we experienced, many
areas were gusting into the 20s and 30s so far.
For the remainder of the day, expect the gusty winds to continue,
and increase across parts of the Keweenaw as they shift westerly.
Kept the wind advisory going through this evening there given the
potential for 45 mph wind gusts. By early evening, most folks should
start seeing winds lie down though. As the front continues through
central, southern, and eastern Upper Michigan, a dinural boost
should support isolated shower activity, with an increasing chance
as you move toward eastern Upper Michigan this evening. A stray
thunderstorm can't be ruled out in the far eastern portions of the
forecast area.
.LONG TERM...(Tonight through Thursday)
Issued at 254 PM EDT THU JUN 16 2022
Upper air pattern consists of a 500 mb trough across the Great Lakes
region this evening and a deep trough on the west coast with a ridge
over the southern and sern U.S. The trough across the Great Lakes
moves to New England by 00z Sat with the ridge building into the
plains. By 00z Mon, the trough is in the western U.S. and a trough
on the east coast with a strong ridge across the central U.S. Looks
pretty quiet for this forecast period with a warming trend.
In the extended, the GFS and ECMWF show a 500 mb trough in the
western U.S. and a trough on the east coast with a strong ridge
across the central U.S. 12z Mon. The trough in the west will eject
out a shortwave into the northern plains 12z Tue which will help to
flatten the ridge a bit. The shortwave moves through the upper Great
Lakes 12z Wed and flattens the ridge across the southern and
central plains 12z Thu. The upper Great Lakes lies on the periphery
of the ridge for most of this forecast period with a ring of fire
convective scenario setting up with any shortwave moving over the
top of the ridge capable of producing convection. This will cause
timing issues and will also lead to above normal temperatures for
this forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 116 PM EDT THU JUN 16 2022
Cold front swinging through the region has resulted in increasing
cloud cover and some isolated showers across Upper Michigan. Despite
this, VFR conditions are occurring and are expected to occur
throughout the period. Gusty winds due to a stout LLJ mixing down to
the surface is supporting wind gusts near 30kts from the west and
southwest, with some gusts near 40kts at KCMX. These stronger winds
should continue through the day and lighten this evening. The
exception is KCMX, which should see gusty west winds through the
night.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 254 PM EDT THU JUN 16 2022
West winds 20 to 30 knots tonight will shift to the northwest Fri
and be strongest in the east half of the lake. The wind then looks
to stay below 20 knots through the rest of the forecast period into
Tue. Fog will become a possibility again this weekend as more humid
air returns and moves over the cold water.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement until 10 PM EDT this evening for MIZ014.
Wind Advisory until 8 PM EDT this evening for MIZ001-003.
Lake Superior...
Gale Warning until 8 PM EDT this evening for LSZ243-244-264.
Lake Michigan...
None.
&&
SHORT TERM...JTP
LONG TERM...07
AVIATION...JTP
MARINE...07
Hazardous weather outlook, Jun 16, 2:41 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
341 PM EDT Thu Jun 16 2022
MIZ002-004-005-007-009>014-084-085-171945-
Ontonagon-Baraga-Marquette-Luce-Gogebic-Iron-Dickinson-Menominee-
Delta-Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
341 PM EDT Thu Jun 16 2022 /241 PM CDT Thu Jun 16 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There a chance of thunderstorms Saturday night, Sunday, and
Monday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001-003-171945-
Keweenaw-Northern Houghton-
341 PM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
A Wind Advisory is in effect from 11 AM to 8 PM EDT for Northern
Houghton and Keweenaw counties for westerly wind gusts up to 45
mph. See the Wind Advisory for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Saturday night, Sunday night,
and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed wind damage to the
National Weather Service in Marquette. The public may also submit
reports to the National Weather Service via phone, on our
website, or through Facebook or Twitter.
MIZ006-171945-
Alger-
341 PM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerous swimming conditions are expected Friday for Alger County
beaches. See the latest Surf Zone Forecast for more details.
There is a chance for thunderstorms Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-171945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
341 PM EDT Thu Jun 16 2022 /241 PM CDT Thu Jun 16 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Gale force gust up to 40 knots are expected north of and just west
of the Keweenaw Peninsula this evening. See the latest Open Lake
and Nearshore Forecast and Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms Saturday night, Sunday, Sunday
night, and again late Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-171945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
341 PM EDT Thu Jun 16 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for thunderstorms Sunday and Sunday night, and
Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
WFO MQT
In the hours before
Local storm report, Jun 16, 3:48 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EDT THU JUN 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NNE ARNOLD 46.07N 87.48W
06/16/2022 M1.00 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION AROM4 2 N ARNOLD.
0815 AM HEAVY RAIN 4 ENE DEERTON 46.50N 86.96W
06/16/2022 M1.30 INCH ALGER MI COCORAHS
COCORAHS STATION MI-AG-8 AU TRAIN 7.8 NW.
0800 AM HEAVY RAIN 1 ENE CARLSHEND 46.32N 87.20W
06/16/2022 M1.29 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-28 CARLSHEND.
0700 AM HEAVY RAIN 6 E CHAMPION 46.50N 87.84W
06/16/2022 M1.00 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLKM4 5.7 E CHAMPION.
0800 AM HEAVY RAIN 1 SE CHATHAM 46.33N 86.92W
06/16/2022 M1.40 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER STATION CEFM4 CHATHAM.
0705 AM HEAVY RAIN 1 SE CHATHAM 46.33N 86.92W
06/16/2022 M2.26 INCH ALGER MI MESONET
MESONET STATION CTMM4 0.9 SE CHATHAM.
0600 AM TSTM WND DMG 2 S GIBBS CITY 46.20N 88.70W
06/15/2022 IRON MI PUBLIC
CALLED ABOUT TREE DAMAGE NEAR CAMP GIBBS RD.
TIME OF TSTM WIND DAMAGE AROUND 5 TO 530 CT.
0752 AM HEAVY RAIN 4 SE HARVEY 46.45N 87.30W
06/16/2022 M1.39 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION GGRM4 GREEN GARDEN.
0412 AM HEAVY RAIN 2 WNW GWINN 46.29N 87.47W
06/16/2022 M1.48 INCH MARQUETTE MI MESONET
MESONET STATION GINM4 2 WNW GWINN.
0731 AM HEAVY RAIN 6 SE BIG BAY 46.74N 87.65W
06/16/2022 M1.03 INCH MARQUETTE MI MESONET
MESONET STATION CW9114 HALFWAY BIG BAY RD.
0600 AM HEAVY RAIN HARVEY 46.49N 87.35W
06/16/2022 M1.19 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION HRVM4 HARVEY.
0800 AM HEAVY RAIN 1 NE IRONWOOD 46.47N 90.14W
06/16/2022 M1.10 INCH GOGEBIC MI CO-OP OBSERVER
CO-OP OBSERVER STATION IWOM4 IRONWOOD.
0800 AM HEAVY RAIN 2 N IRONWOOD 46.48N 90.16W
06/16/2022 M1.14 INCH GOGEBIC MI COCORAHS
COCORAHS STATION MI-GG-6 IRONWOOD 1.9 N.
1256 AM HEAVY RAIN 4 NW BESSEMER 46.52N 90.12W
06/16/2022 M1.11 INCH GOGEBIC MI AWOS
AWOS STATION KIWD IRONWOOD AIRPORT.
0736 AM HEAVY RAIN HIAWATHA 46.12N 86.27W
06/16/2022 M1.20 INCH SCHOOLCRAFT MI MESONET
MESONET STATION FW8416 MANISTIQUE.
0737 AM HEAVY RAIN HARVEY 46.49N 87.35W
06/16/2022 M1.44 INCH MARQUETTE MI MESONET
MESONET STATION FW7853 MARQUETTE.
0700 AM TSTM WND DMG 3 W MINERAL HILLS 46.12N 88.72W
06/15/2022 IRON MI PUBLIC
20 FOOT SWATH OF TREES DOWN ON PROPERTY
ALONE. APPEARS AS IF THERE WAS SOME KIND OF
DAMAGE PATH AS OVER 20 TREES ARE LAYING ON
TOP OF EACH OTHER. POWER LINES ARE DOWN AND
TOPS OF TREES ARE SHEARED OFF. DELAYED
REPORT.
0700 AM HEAVY RAIN MUNISING 46.41N 86.66W
06/16/2022 M1.03 INCH ALGER MI CO-OP OBSERVER
CO-OP OBSERVER STATION MNSM4 MUNISING.
0700 AM HEAVY RAIN 5 NNE NEGAUNEE 46.57N 87.55W
06/16/2022 M1.21 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-31 NEGAUNEE 5.3 NNE.
1229 AM HEAVY RAIN PEAVY FALLS DAM 45.99N 88.20W
06/16/2022 M1.73 INCH IRON MI PUBLIC
STORM TOTAL. FROM FACEBOOK.
0413 AM HEAVY RAIN 1 N RANDVILLE 46.01N 88.06W
06/16/2022 M1.30 INCH DICKINSON MI MESONET
MESONET STATION RANM4 RANDVILLE.
0116 AM HEAVY RAIN 2 N WITCH LAKE 46.32N 88.02W
06/16/2022 M1.10 INCH MARQUETTE MI MESONET
MESONET STATION FW8041 REPUBLIC.
0647 AM HEAVY RAIN 5 S SANDS 46.35N 87.40W
06/16/2022 M1.22 INCH MARQUETTE MI AWOS
AWOS STATION KSAW SAWYER AIRPORT.
0701 AM HEAVY RAIN 8 SSW PINE STUMP JUNCTI 46.46N 85.63W
06/16/2022 M1.31 INCH LUCE MI MESONET
MESONET STATION SPCM4 SPINCICH LAKE.
0700 AM TSTM WND DMG CASPIAN 46.06N 88.63W
06/15/2022 IRON MI PUBLIC
TWO LARGE DIAMETER SPRUCE TREES WERE SNAPPED
AND UPROOTED IN CASPIAN EARLY THIS MORNING.
DELAYED REPORT VIA SOCIAL MEDIA.
1028 AM TSTM WND DMG 4 N ESCANABA 45.80N 87.08W
06/15/2022 DELTA MI LAW ENFORCEMENT
ESCANABA PUBLIC SAFETY DISPATCH REPORTS OF A
DAMAGED TREE ON A POWER LINE NEAR THE
MICHIGAN DNR STATION IN ESCANABA.
1040 AM HAIL 1 S ESCANABA 45.74N 87.08W
06/15/2022 E0.25 INCH DELTA MI PUBLIC
A FEW REPORTS OF MAINLY PEA SIZED HAIL
OBSERVED IN ESCANABA. REPORT VIA SOCIAL
MEDIA.
0900 PM HEAVY RAIN 7 E GARDEN 45.80N 86.40W
06/15/2022 M1.76 INCH SCHOOLCRAFT MI CO-OP OBSERVER
ALSO HAD 30 MPH WIND.
0908 PM TSTM WND DMG 2 WSW GARDEN 45.77N 86.59W
06/15/2022 DELTA MI PUBLIC
TREE DOWN AND LARGE SWING BLOWN DOWN. REPORT
VIA SOCIAL MEDIA.
1030 AM TSTM WND DMG 1 W GLADSTONE 45.85N 87.04W
06/15/2022 DELTA MI PUBLIC
POPLAR TREE SNAPPED HALFWAY UP THE TREE ON
THE BLUFF IN GLADSTONE. ANOTHER TREE WAS
SNAPPED NEAR THE BASE OF THE TRUNK. REPORT
VIA SOCIAL MEDIA.
1225 PM HEAVY RAIN 5 W HELMER 46.27N 85.82W
06/15/2022 E1.00 INCH LUCE MI PUBLIC
ESTIMATED 1.00 INCH OF RAINFALL IN AROUND 45
MINUTES ON THE NORTHWEST SIDE OF BIG
MANISTIQUE LAKE. REPORT VIA SOCIAL MEDIA.
THE HEAVY RAIN FELL FROM 11:40 A.M. THROUGH
12:25 P.M.
0800 PM TSTM WND GST HERMANSVILLE 45.71N 87.60W
06/15/2022 E51 MPH MENOMINEE MI PUBLIC
ALSO HAD A PREVIOUS 39 MPH WIND GUST AND
OVER 1 INCH OF RAIN BETWEEN 0730 AND 0800 PM
EDT. REPORT VIAL SOCIAL MEDIA.
0810 PM TSTM WND DMG 4 WNW HERMANSVILLE 45.74N 87.67W
06/15/2022 MENOMINEE MI PUBLIC
TREES DOWN. REPORT VIA SOCIAL MEDIA WITH
PICTURE.
0846 PM HEAVY RAIN 1 W IRONWOOD 46.46N 90.16W
06/15/2022 M1.35 INCH GOGEBIC MI PUBLIC
TOTAL RAIN SINCE 0800 AM EDT.
1055 AM HAIL 4 WNW NATIONAL MINE 46.49N 87.75W
06/15/2022 E0.25 INCH MARQUETTE MI PUBLIC
PEA SIZED HAIL OBSERVED IN ELY TOWNSHIP NEAR
GREENWOOD WEST OF ISHPEMING.
&&High Wind, Northern Houghton
- When
- June 16, 4:21 PM EST to 4:26 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Peak west-northwest wind gust of 60 mph at the Houghton County Airport ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20229 deaths · 6 events
- Excessive Heat in Arizona, June 16, 20221 death · 8 events
- Excessive Heat in Pennsylvania, June 16, 20221 death · 1 event
- Hail and Damaging Winds in New York, June 16, 20221 injured · $474,000 · 2.5 in hail · 29 events
- Tornadoes and Hail in Virginia, June 16, 2022$189,000 · EF1 · 16 events
- Flash Flood and Hail in North Carolina, June 16, 2022$252,000 · 50 kt wind · 32 events
- Hail and Damaging Winds in Virginia, June 16 to 17, 20221 injured · $113,000 · 1.75 in hail · 40 events
- Flash Flooding and Hail in South Carolina, June 16, 2022$79,000 · 1 in hail · 49 events
- Hail and Damaging Winds in Missouri, June 16 to 17, 2022$317,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, June 16, 2022$192,000 · 2 in hail · 22 events
- Flash Flood and Hail in Ohio, June 16 to 17, 2022$80,000 · 2.75 in hail · 29 events
- Wildfire and Damaging Winds in New Mexico, June 16 to 21, 2022$150,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029563.